Presentation and Outcomes with Clinically Apparent Interferon Beta Hepatotoxicity
- 344 Downloads
The aim of this study was to describe the presenting features and outcomes of consecutive patients with liver injury attributed to interferon beta.
The presenting features of eight subjects with clinically apparent liver injury attributed to interferon beta enrolled in the U.S. Drug-Induced Liver Injury Network (DILIN) prospective registry between 2004 and 2010 were reviewed and compared to 11 published reports of symptomatic hepatotoxicity.
All eight of the DILIN patients were women, 75 % were Caucasian and the mean age was 49 years. Most subjects presented with an acute hepatocellular injury pattern and mean serum alanine aminotransferase (ALT) levels were 725 ± 593 U/L. The median duration of interferon beta use before injury onset was 462 days, and four patients had been treated for more than a year. No patient had detectable antinuclear or smooth muscle antibodies. One patient died of acute liver failure and the remaining patients usually recovered within 2–3 months. Causality assessment scored three cases as definite, three highly likely, one probable and one possible. Eleven additional published cases were all women, mean age was 40 years, mean ALT at onset 840 U/L, and 7 (63 %) had autoantibodies. Liver histology in three cases from DILIN and nine from the literature commented upon centrilobular (zone 3) necrosis and infiltrates with lymphocytes and plasma cells.
Interferon beta hepatotoxicity occurs mostly in women and has a variable, but often prolonged time to onset. Most patients have self-limited acute hepatocellular liver injury but several have required liver transplantation or died of acute liver failure. Liver histology available in three cases demonstrated zone 3 necrosis and autoimmune features suggestive of an immunologic basis to this adverse drug reaction.
KeywordsMultiple sclerosis Biologic response modifiers Drug-induced liver injury Acute liver failure Liver biopsy
- Alk P
Drug-induced liver injury
Drug-Induced Liver Injury Network
Upper limit of the normal range
- 15.Kethu SR, Rukkannagari S, Lansford CL. Oxaprozin-induced symptomatic hepatotoxicity. Ann Pharmacother. 1999;33(942):4.Google Scholar
- 25.Olek MJ. Treatment of relapsing-remitting multiple sclerosis. http://www.uptodate.com/contents/search. Accessed 2 December 2012.